Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Long-term PPI use increases hip fracture risk

Does the long-term use of proton pump inhibitors increase the risk of hip fracture?

Does the long-term use of proton pump inhibitors increase the risk of hip fracture?

Synopsis

Significant hypochlorhydria as a result of proton pump inhibitor therapy may cause calcium malabsorption, resulting in a higher risk of bone fractures.

These investigators analysed data obtained from the United Kingdom General Practice Research Database relating to prescription use and subsequent diagnoses and hospitalisations for hip fracture.

Previous studies validate information obtained in this manner from the same source.

Cases consisted of individuals over 50 with first occurrence of hip fracture at least one year after the beginning of their standard follow-up period.

Up to 10 controls were selected for each case matching for multiple variables, including sex, year of birth and duration of follow-up.

The exposure of interest was the effect of cumulative duration of PPI therapy for up to four years.

The authors performed a statistical analysis of the data to control for other potential confounders, including body mass index, smoking history, alcoholism, impaired mobility, atherosclerotic vascular disease, peptic ulcer disease and renal failure.

There were 13,556 hip fracture cases and 135,386 controls.

PPI use for more than one year was associated with a significantly increased risk of hip fracture (adjusted hazard ratio = 1.44, 95% CI, 1.30-1.59; NNTH/person-years = 1,266; 944-1,856).

The associated risk was further increased among patients taking higher doses of PPI and with increasing duration of use. H2 receptor antagonists (for example, ranitidine, cimetidine) did not greatly increase hip fracture risk.

Reference
Yang YX et al. Long-term proton pump inhibitor therapy and risk of hip fracture. JAMA 2006;296:2947-53.

Study design
Case control.

Funding
Industry plus Government.

Setting
Population-based 1.

Level of evidence
3b (see www.infopoems.com).

Bottom line: Long-term use (greater than one year) of PPIs is associated with an increased risk of hip fracture in adults over the age of 50.

Risk is also higher among individuals taking higher doses of PPIs and increases with duration of use.

Appropriate use, dose, and duration of therapy should be carefully assessed on an individual basis.

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say